calming medication advice?

Discussion in 'ARCHIVE FORUM: Support discussions' started by j.j, Jun 20, 2007.

  1. j.j

    j.j Registered User

    Jan 8, 2007
    91
    hi all its been a while since i posted things have been awful last 4 months mam was in assesment and now in home which hasnt been a nice experience to go through as many well know. to cut short mam is fighting this all the way she is in an emi residential unit but is running! up and down the corridoors, pulling down curtains, throwing things out windows, trying to climb out window, throwing tea up walls, bending the radiator covers off! swearing and many other things. At first she did not sleep but now she is on temazapan and this is helping, she is also on lorazapan through the day but doesnt seem to work for her agitation. I take her out every other day and fool myself into thinking hey shes not that bad really and then today i watched her trying to put the watering can on her foot as her shoe and it broke my heart. The consultant is coming out tomorrow to prescribe different drug and i would be interested to hear from anyone whos loved ones have experienced calming medication.

    jan
     
  2. DeborahBlythe

    DeborahBlythe Registered User

    Dec 1, 2006
    9,222
    Hello Jan, sorry , I have no help to offer, just very very sorry to read how agitated your mum is and how upsetting that is for you. Sending you lots of sympathy, Deborah
     
  3. Cate

    Cate Registered User

    Jul 2, 2006
    1,370
    Newport, Gwent
    Hi Jan

    So very sorry that mum is so agitated, I dont have any experience of calming medication, I'm sure a TP friend will be along shortly to help you.

    Just wanted to say feel for you.

    Cate
     
  4. CraigC

    CraigC Registered User

    Mar 21, 2003
    6,630
    London
    Jan,

    Not sure it is good to give specific drug advice as everyone reacts differently to medication. But I can tell you my experiences after dad's medication has been changed a couple of times. Dad is now on a very low dose of quetiapine to help with agitation/calmness. Quetiapine is a bit calming for my liking, but he has been happier since being on the drug.

    People put the fear of life into me about dad being on a neuroleptic, so don't get too concerned. The alzheimer’s society has quite a strong stance against the use of neuroleptics BUT I do believe they have a place if monitored correctly. It does make dad sleepy sometimes, but when he is no the move he uses up a lot of energy!

    That is my experience, not medical advice. Just make sure that they are clear about the dose and how often they will assess any drugs effectiveness and the dosage. And go through the possible side effects, don't get frightened as with any drug side effects, just be aware in case anything crops up.

    It may also be worth taking the time to read the following factsheet. Again don’t get alarmed, get informed.

    http://www.alzheimers.org.uk/Caring...a/Unusual_behaviour/advice_drugsbehaviour.htm

    Hope that helps
    Craig
     
  5. TinaT

    TinaT Registered User

    Sep 27, 2006
    7,095
    Bolton
    My husband is also on lorazapan and it isn't doing him much good in helping with his extreme agitation either. He has now been prescribed a new drug alongside lorazapan called Clomethiazole. He also takes 50 mg Trazadone twice daily and 100 mg at bedtime.

    xxTinaT
     
  6. scarlett

    scarlett Registered User

    May 31, 2007
    22
    Derby
    my mum has been on QUETIAPINE for quite a long time now. without it she is completely unmanageable. she also needs regular dose increases but is not sedated by it or "doped up". She is 60 now but diagnosed age 56 although scan shows prob started 3 or 4 years before. as an example over christmas holiday mum became consumed with paranoia and would not trust any of care staff or allow them to help her. she is doubly incontinent tho unaware and physically quite fit so it took 3 to toilet her while she was lashing out and spitting in their faces. She had no peace because all her remaining mental capacity was taken up by suspicion and paranoia. When they were able to contact consultant to increase dose the effect was amazing. mum was able to relax and take pleasure in things again and visits became much better. Remember tho we're all different.
    One more thing, mum had aricept and it worked brilliantly for us, it gave me my mum for 18 months but looking back it stopped working for her about then, however i was so frightened of what she would be like without it that i begged them not to stop it BUT after a while she got very agitated and they said the aricept was doing it which turned out to be right because she was calmer when it stopped. sorry to ramble but hope it might help someone.... if they can be a***d to read an essay that is!!!!!!
     
  7. CraigC

    CraigC Registered User

    Mar 21, 2003
    6,630
    London
    great ramble scarlett and very informative :)

    We had the same experience with aricept, it made a big difference with dad right up until they took him off it (that is a long story).
     
  8. j.j

    j.j Registered User

    Jan 8, 2007
    91
    thank you all so much for your replies, i went to mams home today to see doctor he said he would be there between 10.30 and 1.30, but by 2 o clock he still hadnt arrived and it was getting very very hard to keep mam calm because she kept thinking i was taking her out, i had to leave to go to work and was very upset by this, when i rang his secretary she said he was a very busy man, i said we are all very busy people, i could hardley speak with the whole frustration of everthing! anyway he did see mam without us there at 3 o clock and mam has been prescribed olazapine, i hope it has a good effect or it is looking doubtful wether mam will be able to stay where she is at present, just needed to let that out so i can be calm tomorrow when i speak with doctor, thank you for helping
     
  9. Grannie G

    Grannie G Volunteer Moderator

    Apr 3, 2006
    69,537
    Kent
    j.j.

    I`m sorry the doctor`s secretary couldn`t have been a bit more understanding. I hate it when people put doctors on pedestals and we`re all expected to worship them.

    I hope the doctor won`t be `too busy` to speak to you tomorrow, and the medication he prescribed for your mum is effective.

    Try not to get angry. ;)

    Love xx
     
  10. j.j

    j.j Registered User

    Jan 8, 2007
    91
    thanks for that sylvia i,m normally very level headed, but trying to live with this illness and all the hard decisions that have to be made along the way can take its toll on ones level headedness,
     
  11. taylorcat

    taylorcat Registered User

    Jun 18, 2006
    171
    W.Scotland
    j.j. My mum is also on Olanzapine and it made quite a difference to her anxiety. Let's hope it has the same effect for your Mum.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.